Skip to main content
Patient Care

Carfentanil Dangers for First Responders

May 24--Less than a month after Gov. Chris Sununu announced New Hampshire's first confirmed deaths from a potent opioid used as an elephant tranquilizer, the toll has doubled.

State officials first confirmed carfentanil -- a drug 100 times stronger than fentanyl -- had made its way into New Hampshire in April, when they linked it to three fatal overdoses. Two of those deadly doses were taken in Manchester, and one was taken in Meredith, according to state Chief Forensic Investigator Kim Fallon. All of the deaths occurred in March.

On Monday, the N.H. Attorney General's Office announced carfentanil has led to six confirmed deaths in New Hampshire. In a statement, N.H. Attorney General Gordon MacDonald wrote that no further information about the deaths would be released to protect the integrity of his office's investigations of them.

The emergence of carfentanil comes as the state grapples with a devastating opioid crisis. Seventy-eight fatal overdoses, from opioids and other drugs, have been confirmed so far this year, and another 86 suspected drug deaths are pending toxicology testing, according to the N.H. Office of the Chief Medical Examiner. Sixty-eight of the confirmed deaths were caused by opioids.

Last year, New Hampshire saw a record number of deadly overdoses: 477, of which 420 were caused by opioids. Three deaths from last year are still pending toxicology testing.

But carfentanil isn't only dangerous for drug users -- it also threatens the people trying to save their lives.

"It presents a serious risk to public safety, first responders, medical treatment and laboratory personnel because it can be absorbed through the skin or accidentally inhaled," Sununu said in an April 25 news conference, when he announced New Hampshire's first three carfentanil deaths.

Only a few granules of the substance, the size of table salt, can be deadly, Time Magazine reported.

In the Monadnock Region, first responders are bracing themselves.

On May 8, the Swanzey Fire Department devoted a night of EMS training to teaching firefighters how to respond to a suspected carfentanil overdose, according to Swanzey Deputy Fire Chief Vincent "Mick" Sanchez.

Swanzey firefighters, like many others in the region, respond to overdose calls to provide lifesaving measures. This includes giving CPR and administering Narcan, a drug used to revive people from opioid overdoses.

During this month's training, firefighters learned how to use suits made from paper and masks to avoid contact with carfentanil, according to Sanchez.

"This stuff, even when it's in the air, such a small amount of it is deadly," he said.

But, he noted, it's extremely difficult for first responders to know, in any given overdose, whether carfentanil's involved.

One possible sign is if multiple overdoses are called in at one time, according to Sanchez. This could signify a particularly dangerous batch of opioids.

Still, to his knowledge, the Swanzey Fire Department hasn't responded to a carfentanil overdose.

"Normally (the people who report overdoses) have some sort of an idea of what the substance is," he said. "But there aren't a whole lot of ways for us to know ahead of time what we're dealing with."

Dr. James C. "Jim" Suozzi, EMS medical director at Cheshire Medical Center/Dartmouth-Hitchcock Keene, said the hospital hasn't specifically trained its first responders in how to handle carfentanil overdoses.

That's because if they encountered the drug, they would take the same safety precautions as they would at any other scene where toxins, infectious diseases or bio-hazards are present, he said.

"If you encounter a patient or an area that's covered in white powder, that's a situation you'd look at as more like a hazmat event," said Suozzi, who is also associate medical director at Cheshire Medical Center/Dartmouth-Hitchcock Keene.

But that doesn't mean the concern, among emergency medical responders, isn't there, he said.

The hospital, as well as fire and police departments, are seeking to acquire additional supplies of naloxone (brand name Narcan) for first responders in case they're exposed to carfentanil, he said.

"We've started working with some local fire and police departments to make sure there are extra supplies of naloxone specifically for their staff," said Suozzi.

Still, he said, the hospital's first responders are not aware of ever treating a patient experiencing a carfentanil overdose.

Peterborough Fire Chief Edmund Walker said his department's emergency medical responders are aware of the potential added danger at overdose scenes now that carfentanil has appeared in New Hampshire.

"There is very definitely a heightened awareness ... of new threats, or more evolved threats that we face," he said.

However, the department isn't putting any new protocols in place; instead, he said, the presence of carfentanil in the state highlights the importance of taking the precautions first responders have always taken at overdose scenes.

But Walker acknowledged that carfentanil's entrance into New Hampshire is a game-changer.

"It's added a whole new unknown both for the ... people who are addicted, as well as for us as first responders."

If you or a loved one struggle with substance abuse, Southwestern Community Services' Coordinated Access Point Program can help: 844-604-7878. This line is answered 24/7.

Xander Landen can be reached at 352-1234, extension 1420 or at xlanden@keenesentinel.com. Follow him on Twitter @XLandenKS.

___ (c)2017 The Keene Sentinel (Keene, N.H.) Visit The Keene Sentinel (Keene, N.H.) at www.sentinelsource.com Distributed by Tribune Content Agency, LLC.

Back to Top